Ohio, 2003Flash Flooding and Hail in Ohio, July 8, 2003
July 8, 2003 · NWS CLE · 32 events in 18 counties and zones
21 thunderstorm wind, 8 flash flood, 3 hail, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- $4.7 million
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 8, 10:25 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 8, 10:25 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1125 AM EDT TUE JUL 8 2003
UPDATING TO CLEAN UP WORDING AND TO ADD WATCH TO WESTERN ZONES
.CLE...
OH...SVR TSTM WATCH TIL 5 PM FOR XTRM WRN END OF CWA.
PA...NONE.
Hazardous weather outlook, Jul 8, 6:11 AM EST, 7 hours 50 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
711 AM EDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 8, 10:42 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1142 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM MT. VERNON OH WIND DAMAGE
07/08/03 KNOX NUMEROUS TREES DOWN.
0340 AM FREEMONT OH WIND DAMAGE
07/08/03 SANDUSKY SCATTERED TREES DOWN
ACROSS THE COUNTY.
0345 AM UPPER SANDUSKY OH WIND DAMAGE
07/08/03 WYANDOT MANY LARGE TREE LIMBS DOWN
ACROSS THE COUNTY.
0415 AM MOUNT GILEAD OH WIND DAMAGE
07/08/03 MORROW TREES DOWN ACROSS THE
COUNTY.
0445 AM SAVANNAH OH WIND DAMAGE
07/08/03 ASHLAND MANY TREES DOWN ACROSS
NORTHERN ASHLAND COUNTY.
0515 AM MILLERSBURG OH WIND DAMAGE
07/08/03 HOLMES MANY TREES DOWN ACROSS THE
COUNTY.
0510 AM WOOSTER OH WIND DAMAGE
07/08/03 WAYNE MANY TREES DOWN ACROSS THE
COUNTY.
0612 AM NEWBURY OH WIND DAMAGE
07/08/03 GEAUGA SEVERAL TREES DOWN IN
NEWBURY TOWNSHIP.
0330 AM BLUFFTON OH WIND DAMAGE
07/08/03 HANCOCK TREES DOWN ACROSS THE
COUNTY.
0300 AM YOUNGSTOWN OH WIND DAMAGE
07/08/03 MAHONING SEVERAL TREES DOWN.
0545 AM RAVENNA OH WIND DAMAGE
07/08/03 PORTAGE SCATTERED TREES DOWN
ACROSS THE COUNTY.
0430 AM SANDUSKY OH WIND DAMAGE
07/08/03 ERIE DOZENS OF TREES DOWN
ACROSS THE COUNTY. AT LEAST
15 ROADS CLOSED AND SEVERAL
HOMES DAMAGED.
0520 AM BEREA OH WIND DAMAGE
07/08/03 CUYAHOGA DOZENS OF TREES DOWN.
0531 AM HARTVILLE OH 63 MPH TSTM WIND GUST
07/08/03 STARK
0500 AM MEDINA OH WIND DAMAGE
07/08/03 MEDINA FIVE TREES DOWN IN MEDINA
TOWNSHIP.
KUBINASpecial weather statement, Jul 8, 1:31 PM EST, 30 minutes before
OHZ003-006>008-017-018-027-081930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EDT TUE JUL 8 2003
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5PM EDT...
A LINE OF THUNDERSTORMS WAS DEVELOPING OVER NORTHWEST OHIO.
THESE STORMS WERE INCREASING IN INTENSITY AND MOVING EAST AT 40
KNOTS. WITH THIS CURRENT MOVEMENT...THIS LINE OF STORMS WILL REACH
LUCAS...WOOD AND HANCOCK COUNTIES BY 3 PM. THE THUNDERSTORMS WILL
IMPACT WYANDOT...SENECA AND OTTAWA COUNTIES BY 4 PM.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS TO BECOME DAMAGING. RESIDENTS WITHIN
NORTHWEST OHIO SHOULD PAY ATTENTION TO WEATHER CONDITIONS FOR
THE NEXT SEVERAL HOURS.
Event by event
21 thunderstorm wind, 8 flash flood, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Wood
- When
- July 8, 2:01 PM EST
- Where
- Wood County, Tontogany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -83.750
Thunderstorm winds downed trees and limbs to the northwest of Tontogany near the intersection of State Routes 235 and 65.
Thunderstorm Wind, Lucas
- When
- July 8, 2:30 PM EST
- Where
- Lucas County, Toledo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.650, -83.550
Thunderstorm winds downed six trees west of Toledo.
Thunderstorm Wind, Wood
- When
- July 8, 2:45 PM EST to 3:15 PM EST
- Where
- Wood County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500,000
- Crop damage
- $2.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.400, -83.633
A line of severe thunderstorms moved across Wood County and caused widespread damage and power outages. The most significant damage occurred in the central portion of the county, but Bradner, Tontogany and Grand Rapids were also very hard hit. A few homes were damaged in Grand Rapids and a garage was leveled in Tontogany by winds estimated to be in excess of 75 mph. Several trees and large limbs were downed in the county and crop losses were significant.
Thunderstorm Wind, Wood
- When
- July 8, 2:45 PM EST to 3:00 PM EST
- Where
- Wood County, Bowling Green
- Measured
- 88 kt (101 mph) measured gust
- Property damage
- $2.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 41.367, -83.667
A line of severe thunderstorms moved across Wood County and caused widespread damage and power outages. A 101 mph wind gust was measured at the Bowling Green Airport at approximately 3:55 p.m. The airport, located on the northeast side of town, was very hard hit. The terminal building lost a large section of roof with three nearby hangers heavily damaged. A total of 17 aircraft were either damaged or destroyed. Four buildings at the Bowling Green State University were damaged by the strong winds. Signs and a press box on the campus were also toppled. Many other homes and buildings, including a city garage, were damaged. Hundreds of trees and limbs were downed and many streets had to closed because of debris. Dozens of vehicles sustained varying amounts of damage.
Thunderstorm Wind, Lucas
- When
- July 8, 2:55 PM EST
- Where
- Lucas County, Maumee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.567, -83.650
Thunderstorm winds downed several trees and large limbs. Two homes were heavily damaged by fallen trees.
Thunderstorm Wind, Wyandot
- When
- July 8, 3:00 PM EST
- Where
- Wyandot County, Carey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.950, -83.367
Thunderstorm winds downed several trees.
Thunderstorm Wind, Hancock
- When
- July 8, 3:20 PM EST
- Where
- Hancock County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.983, -83.633
Thunderstorm winds downed several trees across the county.
Thunderstorm Wind, Seneca
- When
- July 8, 3:25 PM EST
- Where
- Seneca County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -83.117
Thunderstorm winds downed many trees and large limbs across the county.
Thunderstorm Wind, Crawford
- When
- July 8, 3:30 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -82.983
Thunderstorm winds downed many large tree limbs.
Flash Flood, Hancock
- When
- July 8, 3:35 PM EST to 6:00 PM EST
- Where
- Hancock County, Countywide
- Property damage
- $150,000
- Crop damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.002, -83.666 (the zone’s center; the record gives no point)
Thunderstorms dumped two to three inches of rain on Hancock County during the late afternoon and early evening hours. Some lowland flooding and street flooding occurred across mainly the southern half of the county. Several roads had to be closed after vehicles became stranded in flood waters up to three feet deep.
Flash Flood, Wyandot
- When
- July 8, 3:40 PM EST to 9:00 PM EST
- Where
- Wyandot County, Countywide
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.842, -83.304 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on Wyandot County during the late afternoon and early evening hours. Widespread street and lowland flooding occurred with many streams and creeks leaving their banks. Many roads had to be closed due to flood waters up to four feet deep.
Flash Flood, Seneca
- When
- July 8, 3:45 PM EST to 6:15 PM EST
- Where
- Seneca County, Countywide
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.124, -83.128 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on Seneca County during the late afternoon and early evening hours. Widespread street and lowland flooding occurred with many streams and creeks leaving their banks. Many roads had to be closed due to flood waters up to three feet deep.
Flash Flood, Crawford
- When
- July 8, 4:00 PM EST to 8:30 PM EST
- Where
- Crawford County, Bucyrus
- Property damage
- $250,000
- Crop damage
- $600,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.851, -82.920 (the zone’s center; the record gives no point)
Thunderstorms dumped two to four inches of rain on Bucyrus during the late afternoon and early evening hours causing many streams and creeks to leave their banks. Two inches of rain was measured in 25 minutes during the peak of the storm. Widespread street and lowland flooding occurred, mainly on the east side of the city. Several streets had to be closed due to flooding. Flood waters up to three feet deep were reported and at least a couple vehicles became stranded in the high water.
Thunderstorm Wind, Huron
- When
- July 8, 4:15 PM EST
- Where
- Huron County, Willard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.050, -82.733
Thunderstorm winds downed several trees and large limbs. A home to the south of Willard was damaged by a fallen tree.
Flash Flood, Huron
- When
- July 8, 4:15 PM EST to 6:15 PM EST
- Where
- Huron County, Countywide
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.146, -82.598 (the zone’s center; the record gives no point)
Thunderstorms dumped very heavy rains on Huron County during the late afternoon and early evening hours. Over two inches of rain fell in Willard during a 20 minute period. For the afternoon, 2.9 inches of rain fell at Willard. Widespread street and lowland flooding occurred in both Willard and Norwalk. Several roads were washed out in Willard and Ripley Township. New State Road was washed out just to the south of U.S. 224. Water on some roads in Willard was reported to be as much as five feet deep.
Thunderstorm Wind, Richland
- When
- July 8, 4:15 PM EST to 4:45 PM EST
- Where
- Richland County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.783, -82.533
A line of severe thunderstorms moved across Richland County and downed dozens of trees and large limbs. The Mansfield and Ontario areas were especially hard hit. A mobile home was damaged in Ontario. Scattered power outages were reported.
Thunderstorm Wind, Ashland
- When
- July 8, 4:30 PM EST to 4:55 PM EST
- Where
- Ashland County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $125,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.800, -82.283
A line of severe thunderstorms moved across Ashland County and downed dozens of trees. Over 40 trees and large limbs were downed in Ashland alone. Many trees were also toppled in the southern portion of the county near Mohican State Park. A shower house at the park was heavily damaged as were three cars parked nearby.
Hail, Ashland
- When
- July 8, 4:31 PM EST
- Where
- Ashland County, Polk
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.950, -82.217
Nickel size hail was observed.
Thunderstorm Wind, Morrow
- When
- July 8, 4:45 PM EST
- Where
- Morrow County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.533, -82.850
Thunderstorm winds downed several trees and large limbs. A motor home was crushed by a fallen tree.
Thunderstorm Wind, Lorain
- When
- July 8, 4:45 PM EST
- Where
- Lorain County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.283, -82.117
Thunderstorm winds downed trees and large limbs in Rochester, Huntington and Elyria. A covered picnic shelter was blown down in Elyria.
Thunderstorm Wind, Summit
- When
- July 8, 4:45 PM EST
- Where
- Summit County, Boston Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.250, -81.500
Thunderstorm winds downed numerous trees.
Thunderstorm Wind, Holmes
- When
- July 8, 4:50 PM EST to 5:20 PM EST
- Where
- Holmes County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.550, -81.933
A line of severe thunderstorms moved east across Holmes County and caused widespread damage and scattered power outages. The Winesburg, Holmesville and Killbuck areas were especially hard hit. Dozens of trees were downed across the county. Homes were damaged in both Holmesville and Winesburg.
Thunderstorm Wind, Medina
- When
- July 8, 4:52 PM EST to 5:13 PM EST
- Where
- Medina County, Granger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.150, -81.733
Thunderstorm winds downed many trees.
Hail, Portage
- When
- July 8, 4:55 PM EST
- Where
- Portage County, Streetsboro
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -81.350
Nickel size hail was observed.
Thunderstorm Wind, Summit
- When
- July 8, 4:59 PM EST
- Where
- Summit County, Fairlawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.117, -81.583
Thunderstorm winds downed a large tree.
Flash Flood, Ashland
- When
- July 8, 5:00 PM EST to 7:30 PM EST
- Where
- Ashland County, Countywide
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
Thunderstorms dumped two to three inches of rain on Ashland County in a short period of time. 1.75 inches of rain was measured at Polk in 75 minutes during the peak of the storm. Widespread lowland and street flooding occurred with many streams and creeks leaving their banks. Several vehicles became stranded in flooded underpasses in Ashland. Well over a dozen roads had to be closed in the county due to flood waters up to three feet deep.
Thunderstorm Wind, Wayne
- When
- July 8, 5:05 PM EST
- Where
- Wayne County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -81.883
Thunderstorm winds downed several trees and large limbs.
Hail, Portage
- When
- July 8, 5:24 PM EST
- Where
- Portage County, Ravenna
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -81.233
Penny size hail was observed.
Flash Flood, Richland
- When
- July 8, 5:45 PM EST to 7:00 PM EST
- Where
- Richland County, Mansfield
- Measured
- 50
- Property damage
- $500,000
- Crop damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.775, -82.536 (the zone’s center; the record gives no point)
Thunderstorms dumped two to three inches of rain on Mansfield during the evening hours. Widespread street and lowland flooding occurred as several streams and creeks left their banks. A library had to be evacuated due to flooding in a ground level lobby and parking garage. Several streets in the downtown area flooded stranding many vehicles. Several people had to be rescued from their vehicles. Water up to eight feet deep was reported in an underpass just east of downtown.
Thunderstorm Wind, Stark
- When
- July 8, 5:45 PM EST to 6:10 PM EST
- Where
- Stark County, Waco
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -81.350
A line of severe thunderstorms moved across Stark County and downed dozens of trees and large limbs. A 70 mph thunderstorm wind gust was estimated in Waco at 6:31 p.m.
Thunderstorm Wind, Mahoning
- When
- July 8, 6:05 PM EST
- Where
- Mahoning County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.033, -80.783
Thunderstorm winds downed a few trees and several large limbs.
Flash Flood, Holmes
- When
- July 8, 7:00 PM EST to 8:00 PM EST
- Where
- Holmes County, Killbuck
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.561, -81.929 (the zone’s center; the record gives no point)
Thunderstorms dumped heavy rains on Holmes County during the evening hours causing localized flooding near Killbuck. A mudslide occurred on a hill north of town resulting in the destruction of two mobile homes. There were no injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 8 to 9, 2003$5.2 million · 60 kt wind · 47 events
- Hail and Damaging Winds in Ohio, July 8, 2003$3.7 million · 60 kt wind · 31 events
- Flood in Indiana, July 8 to 31, 2003$7.5 million · 1 event
- Wildfire in California, July 8 to 11, 2003$1.3 million · 1 event
- Tornado and Flash Flooding in Indiana, July 8 to 9, 2003$125,000 · F1 · 24 events
- Damaging Winds and Lightning Strikes in Illinois, July 8, 20031 injured · $470,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 8, 2003$325,000 · 2.5 in hail · 21 events
- Wildfire in California, July 8 to 10, 2003$680,000 · 1 event
- Flash Flood in West Virginia, July 8, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, July 8, 2003$194,000 · 55 kt wind · 11 events
- Flash Flooding and Lightning Strike in Missouri, July 8, 2003$205,000 · 4 events
- Hail and Damaging Winds in Ohio, July 8, 2003$200,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375859, 5375698, 5375699, 5375700, 5375703, 5375853, 5375857, 5375854, 5375770, 5375858, 5375851, 5375855, 5375850, 5375704, 5375766, 5375774, 5379017, 5375773, 5375702, 5375772, 5375856, 5375769, 5375852, 5375701, 5375860, 5379018, 5375767, 5375776, 5375775, 5375849, 5375771, 5375768.